Kansas, 2012

Winter Storm and Winter Weather in Kansas, December 31, 2012

December 31, 2012 · NWS GID · 6 events in 6 counties and zones

New Year's Eve 2012, a Monday, featured a widespread 4 to 7 inch snowfall across the six-county area, with some locally higher amounts. Although the vast majority of accumulating snow fell the daylight hours generally between 7 AM and 5 PM, the first flakes started flying during the pre-dawn hours mainly south of Highway 24, and very light snow or flurries lingered well past sunset.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

New Year's Eve 2012, a Monday, featured a widespread 4 to 7 inch snowfall across the six-county area, with some locally higher amounts. Although the vast majority of accumulating snow fell the daylight hours generally between 7 AM and 5 PM, the first flakes started flying during the pre-dawn hours mainly south of Highway 24, and very light snow or flurries lingered well past sunset. The most concentrated area of 6+ inch snowfall targeted Osborne, Mitchell and Jewell counties, where some of the highest amounts according to NWS cooperative observers and CoCoRaHS observers included 8.5 near Covert, 7 at Beloit and Hunter and 6.6 at Jewell. Slightly lower totals were reported across most of Phillips, Rooks and Smith Counties, including at Phillipsburg (5), Smith Center (4.7) and near Plainville (5.2). Although visibilities were reduced to less than one-half mile at times, sustained north-northeast winds generally averaged no more than 15-20 MPH, keeping significant blowing and drifting snow in check.

On the large scale aloft, the primary instigator for this event was an expansive, positively-tilted longwave trough migrating toward the Central Plains from the western United States. On a more localized scale, North Central Kansas snowfall focused underneath a pronounced band of mid level frontogenesis evident at 700 millibars, and likely tied to the left exit region of a 150+ knot upper jet streak stretched from eastern New Mexico into southern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 30, 10:47 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 30, 10:47 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1047 PM CST SUN DEC 30 2012

.AVIATION...06Z TAF. COLD FRONTAL BOUNDARY HAS CROSSED THE
TERMINAL AND KGRI HAS MADE THE WIND SHIFT TO THE NORTHWEST.
STRATUS HAS BEEN FILLING IN BEHIND THE FRONT ACROSS PORTIONS OF
WESTERN NEBRASKA AND THE DAKOTAS. THE LOWER CLOUD COVER IS BEING
MASKED ON SATELLITE BY THE HIGH LEVEL CLOUDS. HAVE BROUGHT IN SOME
MVFR CIGS TO THE TERMINAL PRIOR TO DAYBREAK...AND HAVE MAINTAINED
LOW CLOUDS THRU THE DAY AS A LOW PRESSURE SYSTEM EMERGES ONTO THE
PLAINS. CHANCES FOR LIGHT SNOW INCREASE HEADING INTO THE LATTER
HOURS OF THE TAF PERIOD IN INCREASING LIFT ASSOCIATED WITH THE SYSTEM.
MODELS ARE NOT IN COMPLETE AGREEMENT AS TO HOW FAR NORTH THE SNOW
BAND WILL REACH...BUT IT DOES APPEAR THAT KGRI COULD SEE A PERIOD
OF SNOWFALL BY LATE AFTN INTO THE EVENING AND HAVE INCLUDED
POTENTIAL FOR IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 957 PM CST SUN DEC 30 2012/

UPDATE...WINTER STORM SYSTEM STILL ON TARGET TO PRODUCE
WIDESPREAD SNOW ACROSS KS/SOUTHERN NEBRASKA MONDAY/MONDAY NIGHT.
PER SATELLITE IMAGERY...THE LOW PRESSURE SYSTEM WHICH WILL PRODUCE
OUR WEATHER FOR NEW YEARS EVE WAS CURRENTLY MOVING INTO ARIZONA.
MODELS ARE CONSISTENT WITH THE POSITIVE TILTED TROUGH/SYSTEM TO
FILL AS IT LIFTS ACROSS THE CENTRAL PLAINS MONDAY AFTN INTO
TUESDAY. DIVERGENCE ALOFT INCREASES MONDAY AS 130KT JET STREAK
NOSES NORTHEAST THRU OK/KS...AND ISENTROPIC LIFT ON 295K SURFACE
INCREASES BY MIDDAY AHEAD OF APPROACHING LOW. THE H7 MID LEVEL IS
PROGGED TO REMAINED CLOSED ACROSS WESTERN KS MIDDAY MONDAY BUT
BEGINS TO FILL ACROSS KS MONDAY AFTN/NIGHT. THIS BEING SAID THE
TROUGH WILL BE SLOW TO MOVE ACROSS KANSAS AND WILL LEAD TO A
PROLONGED SNOW EVENT BEGINNING MONDAY AFTERNOON AND CARRYING INTO
MONDAY NIGHT. CURRENTLY HAVE SNOW AMOUNTS IN THE 2 TO 5 INCH RANGE
ACROSS NC KANSAS WITH A WINTER WEATHER ADVISORY IN PLACE. 18Z
MODELS...AND ALSO THE 00Z NAM SUGGEST POTENTIAL FOR A HEAVIER SNOW
BAND TO ESTABLISH ALONG OUR SOUTHERN KANSAS COUNTIES AND LOCATIONS
SOUTH OF OUR CWA...AND WILL NEED TO MONITOR TRENDS FOR THIS
SNOW BAND/GREATER ACCUMULATION POTENTIAL. IN COORDINATION WITH
SURROUNDING OFFICES...WILL LEAVE ADVISORY AS IS FOR NOW...BUT SNOW
AMOUNTS LOOK LIKE THEY MAY TREND UPWARD WITH A GENERAL 4 TO 6
INCHES NOT OUT OF THE QUESTION FOR NC KANSAS...AND SOME OF THE FEW
INCH ACCUMULATIONS MAY NOSE NORTH INTO SOUTHERN NEBRASKA AS WELL.

PREV DISCUSSION... /ISSUED 342 PM CST SUN DEC 30 2012/

SHORT TERM...SUNDAY NIGHT THROUGH MONDAY NIGHT.

A QUICK SYNOPTIC ANALYSIS REVEALS A POSITIVELY TITLED UPPER LEVEL
TROUGH/LOW PRESSURE SYSTEM JUST OFF THE COAST OF BAJA
CALIFORNIA...WHILE A MORE MODERATELY AMPLIFIED RIDGE AXIS SHIFTS
EASTWARD ACROSS THE CENTRAL CONUS. ANOTHER LOW PRESSURE SYSTEM
REMAINS POSITIONED ACROSS PORTIONS OF CANADA...WHILE A CLOSED LOW
OFF THE EAST COAST....SHIFTS NORTHEASTWARD ACROSS MAINE AND NOVA
SCOTIA. HIGHER ALOFT...A STRONG AND VERY BROAD JET STREAK NEAR 100
KTS STRETCHING FROM WEST TO EAST IS POSITIONED ACROSS A GOOD
PORTION  OF THE CENTRAL CONUS. IN THE LOWER LEVELS...NEAR 850
MB...A SHORTWAVE TROUGH AXIS CONTINUES TO DEVELOP ALONG THE FRONT
RANGE...WHILE A SURFACE CLOSED LOW FORMS IN THE BASE OF THE
WESTERNMOST TROUGH ALONG CALIFORNIA. A GLANCE AT SATELLITE SHOWS A
THICK BAND OF CIRRUS CLOUDS STRETCHING FROM THE BASE OF THE UPPER
LEVEL TROUGH AND ROUNDING THE RIDGE AXIS ACROSS THE CENTRAL
PLAINS.

FOR TODAY...GUSTY SOUTHWEST WINDS WERE COMMON...AHEAD OF THE
SURFACE  TROUGH...ACROSS A GOOD CHUNK OF THE CENTRAL PLAINS. THIS
ALLOWED EARLY MORNING TEMPERATURES TO START OFF A BIT WARMER THAN
EXPECTED...THUS ALLOWING SLIGHTLY HIGHER DAYTIME TEMPERATURES THAN
YESTERDAY. THE SURFACE TROUGH IS EXPECTED TO CONTINUE TO SHIFT
EASTWARD ACROSS THE PLAINS...RESULTING IN A WIND SHIFT TO THE
NORTH BY OVERNIGHT. AIDED BY THE UPPER LEVEL LOW ACROSS
CANADA...COOLER 850 MB AIR WILL BEGIN TO EASE INTO THE PLAINS
OVERNIGHT TONIGHT AHEAD OF THE APPROACHING WINTER WEATHER SYSTEM.

HEADING INTO MONDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO SHIFT
EASTWARD ACROSS THE DESERT SOUTHWEST INTO THE OKLAHOMA PANHANDLE
AND  KANSAS. DECENT MOISTURE FROM THE GULF OF MEXICO COMBINED
WITH A GOOD AMOUNT OF ISENTROPIC AND FRONTOGENETIC FORCING AHEAD
OF THE SURFACE LOW WILL PROVIDE YET ANOTHER WINTER SYSTEM FOR THE
PLAINS BEGINNING MONDAY MORNING INTO MONDAY EVENING. MODELS REMAIN
A BIT INCONSISTENT IN BOTH AMOUNTS AND PLACEMENT OF QPF FOR THIS
SYSTEM. FOR EXAMPLE... EACH MODEL RUN OF THE NAM INDICATES HIGHER
SNOW AMOUNTS NEAR 8 TO 10 INCHES ACROSS PORTIONS OF KANSAS. OTHER
MODELS ARE MORE IN LINE WITH THE ADVISORY CRITERIA NEAR 4 TO 5
INCHES. THE ECMWF EXTENDS FARTHER INTO THE NEBRASKA THAN OTHER
MODELS. THUS GIVEN MODELS SOLUTIONS...TRENDED TOWARDS LESSER
AMOUNTS NEAR 3 TO 5 INCHES ACROSS THE KANSAS COUNTIES...AND
SLIGHTLY LESSER AMOUNTS ACROSS SOUTH CENTRAL NEBRASKA NEAR 1 INCH
ALONG THE HIGHWAY 6 CORRIDOR TO A TRACE NEAR ORD. MODELS REMAIN
FAIRLY CONSISTENT WITH TEMPERATURES PROFILES INDICATING ANY
PRECIPITATING THAT SHOULD FALL WILL LIKELY BE SNOW.

WITH HIGHER QPF SLIDING SLIGHTLY NORTHWARD TOWARDS THE NEBRASKA
KANSAS BORDER...DECIDED TO INCLUDE THE NEXT ROW OF KANSAS COUNTIES
IN THE ADVISORY. ALTHOUGH CURRENT STORM TOTAL SNOW GRID REMAINS
MARGINAL ADVISORY...GIVEN TIMING AND POSSIBLE IMPACTS OF HOLIDAY
TRAVEL...DECIDED BEST TO OPT FOR AN ADVISORY WITH THOSE COUNTIES.

LONG TERM...TUESDAY THROUGH SUNDAY. PRIMARY FORECAST CONCERN LIES
WITH TEMPERATURES.

MODELS SHOWING A BIT OF A MESSY UPPER LEVEL PATTERN ACROSS THE
REGION DURING THE LONG TERM PERIOD...BUT REALLY NOT MUCH IN THE WAY
OF ACCOMPANYING QPF.

DURING THE FIRST FEW HOURS IN THE MORNING ON TUESDAY...DID KEEP THE
MENTION OF A SLIGHT CHANCE OF SOME FLURRIES GOING ACROSS NC
KS...WITH  THE UPPER LEVEL TROUGH CONTINUING TO SWING
THROUGH...BUT OTHERWISE KEPT THE REMAINDER OF THE DAYTIME DRY. THE
CENTRAL/ERN CONUS SIT UNDER MORE OF A BROAD TROUGH PATTERN...WITH
RIDGING ALONG/JUST OFF THE WEST COAST...AND THERE REALLY ISNT MUCH
OF A BREAK FROM THIS DISTURBANCE MOVING THROUGH BEFORE THE NEXT
MOVES IN. ANOTHER DISTURBANCE MOVES SOUTH OUT OF CENTRAL
CANADA..EVENTUALLY DEVELOPING INTO A CLOSED LOW AS IT SLIDES
SOUTH/SOUTHEAST INTO THE NC CONUS. THERE ARE A FEW DIFFERENCES
BETWEEN MODELS...ESP AS WE GET TOWARD WED EVENING...WITH WHERE
THIS LOW ENDS UP. AT THIS POINT KEEPING THE FORECAST DRY...BUT IF
MODELS START TRENDING MORE TOWARD THE NAM WHICH SHOWS A SLIGHTLY
MORE SOUTH/WEST PLACEMENT...COULD SEE HAVING TO ADD AT LEAST SOME
FLURRIES TO THE NRN CWA LATE WED AFTN/EVENING.

THURSDAY AND FRIDAY LOOK A LITTLE MORE QUIET IN THE UPPER
LEVELS...WITH NORTHWESTERLY FLOW REMAINING IN PLACE AND ANY
NOTABLE  DISTURBANCES NOT REALLY IN CLOSE PROXIMITY TO THE CWA.
AS WE GET INTO THE WEEKEND THOUGH...A LITTLE MORE UNCERTAINTY
ARISES WITH THE PATTERN. THE 12Z OPER GFS SHOWS A QUICK MOVING
DISTURBANCE PASSING THROUGH ON SATURDAY...BUT THE 12Z OPER ECMWF
AT 18Z SATURDAY IS SHOWING SEPARATE LOW PRESSURE SYSTEMS...ONE
NEAR THE KS/OK BORDER AND THE OTHER OVER ERN MONTANA. THE SOUTHERN
ONE SLIDES NORTHEAST INTO MISSOURI...BECOMING MORE PHASED IN WITH
THE NORTHERN LOW PRESSURE SYSTEM WHICH THE ECMWF SHOWS PLOWING
RIGHT OVER THE CWA SATURDAY NIGHT AND SUNDAY. HOWEVER...NEITHER
MODEL SHOWS THESE DISTURBANCES BEING ABLE TO TAP INTO AN
APPRECIABLE MOISTURE SOURCE...AND KEEPS THE CWA DRY. NOT A LOT OF
HELP FROM ENSEMBLE HEIGHTS WHICH ARE ALSO SHOWING A WIDE RANGE OF
SOLUTIONS. WITH THE VARIATIONS BETWEEN MODELS...STUCK CLOSE TO
ALLBLEND...WHICH KEEPS HIGHS BELOW NORMAL /NORMAL IS ROUGHLY MID
30S/ THROUGH THE END OF THE WEEK...WITH THE POTENTIAL TO CREEP AT
LEAST CLOSER TO NORMAL FOR THE WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WINTER WEATHER ADVISORY FROM NOON MONDAY TO MIDNIGHT CST MONDAY
     NIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Dec 30, 3:33 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CST SUN DEC 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
312145-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
333 PM CST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY AND MONDAY NIGHT...ACCUMULATING SNOWFALL IS EXPECTED
ACROSS MUCH OF THE OUTLOOK AREA. LOCATIONS SOUTH OF INTERSTATE 80
ARE EXPECTED TO RECEIVE 1 TO 2 INCHES OF SNOWFALL...WITH THE
HIGHEST TOTALS...UP TO 5 INCHES...EXPECTED ACROSS PORTIONS OF
NORTH CENTRAL KANSAS. AS A RESULT...A WINTER WEATHER ADVISORY IS
IN EFFECT FOR ALL COUNTIES IN NORTH CENTRAL KANSAS. PLEASE REFER
TO THE LATEST WINTER WEATHER ADVISORY MESSAGE FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS
TOMORROW.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Osborne

When
December 31, 4:00 AM CST to 11:30 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Widespread snowfall of 6 inches was reported across the county, with locally higher amounts including 8.5 inches near Covert (9 miles east-northeast of Natoma).

Winter Storm, Mitchell

When
December 31, 4:00 AM CST to 11:30 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snow amounts of 6 to 7 inches were reported across the county, including 7 inches at Beloit and Hunter.

Winter Storm, Jewell

When
December 31, 5:00 AM CST to 11:30 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Widespread snowfall of 5 to 7 inches was reported across the county, including 6.6 inches at Jewell.

Winter Weather, Rooks

When
December 31, 5:00 AM CST to 11:30 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snow amounts of 4 to slightly over 5 inches were reported across the county, including 5.2 inches near Plainville.

Winter Weather, Smith

When
December 31, 5:00 AM CST to 11:30 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snow amounts of 4 to 5 inches were reported across the county, including 5 inches at Lebanon.

Winter Weather, Phillips

When
December 31, 6:00 AM CST to 11:30 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Widespread snowfall of 3 to 5 inches was reported across the county, with locally higher amounts of 6 inches at Logan and near Long Island.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424260, 424262, 424263, 424264, 425842, 424618.